Texas, 2018

Damaging Wind in Texas, April 13, 2018

April 13, 2018 · NWS HGX · 1 event in 1 county or zone

A line of thunderstorms associated with a cold front moved through the area and produced some localized damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A line of thunderstorms associated with a cold front moved through the area and produced some localized damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 13, 10:52 PM CST, 53 minutes earlier.

Area forecast discussion, Apr 13, 10:52 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1152 PM CDT Fri Apr 13 2018

.UPDATE...
Removing counties from southwestern areas of the tornado watch.

&&

.AVIATION...
MVFR across the area with line of storms moving through the area
bringing heavy downpours and variable gusty winds. By 11z should
be south of Galveston though a few lingering showers. VFR with
gusty NW winds 13-15z and beyond. 45

&&

.PREV DISCUSSION... /ISSUED 1009 PM CDT Fri Apr 13 2018/

UPDATE...
Monitoring the southern flank of a line of convection that is
passing across the I-35 corridor this hour...movement is east at
30 knots. Linear interpolation has this line entering our CWA
during the 11 PM hour. While the main threats within the strongest
storm cells will still be wind and hail...there is a slight enough
risk (especially over our northeastern counties) to go ahead with
a northern tier Tornado Watch through 6 AM. The bulk of the
activity/precipitation will come across the forecast area from
around midnight through 5 or 6 AM...exiting the coast sometime
around sunrise (or just before). Post-frontal Saturday will have
slowly clearing skies with the day warming into the average middle
to upper 60s. Afternoon northerly winds will strengthen to
between 15 to 25 knots...especially across the western half of the
CWA and coastal counties. Far interior dew points falling into
the lower to middle 30s will have %RHs falling into the 30s during
the afternoon in-line with the strongest winds. Thus...prepare
for slightly elevated fire weather conditions tomorrow afternoon.
31

PREV DISCUSSION... /ISSUED 800 PM CDT Fri Apr 13 2018/

AVIATION...
Short term issues some patchy -ra/-shra in the entrance region of
the LLJ traversing SETX TAF sites from UTS-IAH-LBX eastward. MVFR
ceilings will prevail tonight and may see a few hours of IFR but
with winds remaining elevated tonight expect it to be primarily an
MVFR 1000-1800ft night. Dryline looks to have stalled and deep
convection initiated near dryline/deep moisture boundary near
KGOP-Gatesville...boundary can be see extending southward through
KEWX radar and KALI. This could help with determining where the
stronger storms form and then track eastward tonight. Currently
TAFs tailored to narrow down timing of the storms tonight and
expect scattered storms from CLL to CXO southward along the
boundary tonight with more dense band from CLL-CXO northward. Band
has begun to accelerate from 20kts to near 25kts. Timing this
brings it into CLL around 5-6Z...UTS 6-7Z...IAH 8-10Z...GLS
11-13Z. Watching a speed max in the subtropical jet cross S TX
and the exit region may favorably aid development near the coast
in the 08-13z window. Drying in the wake of the front should be
quick and expect VFR conditions developing by 12Z CLL to 17Z at
GLS if not a little sooner. Gusty NW winds in the wake of the
front throughout the day then relaxing slightly late afternoon.
Gradient still fairly tight Sunday and expect more dry NW winds
still gusty Sunday as 850 speed max rotates through the area. 45

PREV DISCUSSION... /ISSUED 357 PM CDT Fri Apr 13 2018/

DISCUSSION...
Warm and windy conditions noted across SE TX this afternoon. Despite
the few breaks in the cloud cover, the cap appears to be holding
on over our CWA...with most of this development getting better
organized as it moves further N/NE. To the west...the northern end
of the dry line looks to be where the action is so far this afternoon.
Per short-term progs, we could start to see development over the
southern end of this boundary as the afternoon progresses into the
evening. Increased forcing/some erosion of the cap could allow
for some decent development for this time...but confidence remains
low with regard to the cap weakening significantly. SETX will
continue to straddle the Slight/Marginal risk line into tonight.

Looking ahead, we could be in for another round of storms tonight/
early Sat morning with the passage of the cold front itself. While
models are still indicating favorable jet location and strong lift
along this front, questions regarding the cap and low-level inflow
remain in play. The front should clear the coast by 12z with north
winds developing in its wake...but the drier/cooler air will lag a
bit behind the front and mid level clouds will hang in through the
early afternoon Sat. Much cooler/drier weather on tap for the rest
of the weekend as a weak/flat upper ridge settles over the region.

Slowly warming temperatures/the return of onshore winds is progged
for the start of next week as the next system begins to dig/develop
near the Central Rockies. Long-range models then push the next
cold front toward the upper TX coast around Weds...with perhaps a
very slight chance of showers/thunderstorms. Thereafter, guidance
diverges a bit with timing/track of the next upper trof/low pressure
system developing/moving in from the Four Corners. 41

MARINE...
Right now while winds are more in the 15 to 20 knot range, seas
remain elevated near 7 feet both nearshore and offshore. Forecast
will maintain caution flags nearshore and advisory offshore until 6Z
tonight when winds should decrease as a cold front approaches. Front
should push off the coast 10-12Z with winds shifting to the north.
North winds increase tomorrow and likely need another advisory for
the Upper Texas Coast. Models are in pretty good agreement with
offshore winds continuing into Sunday, but winds turn back to the
southeast early next week for Monday and Tuesday. 39

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      54  66  40  70  48 /  50  10   0   0   0
Houston (IAH)              60  68  43  72  48 /  70  10   0   0   0
Galveston (GLS)            65  68  53  68  58 /  70  20   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Small Craft Advisory from 4 AM to 8 PM CDT Saturday for the
     following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM...Galveston Bay...Matagorda
     Bay.

     SMALL CRAFT SHOULD EXERCISE CAUTION until 4 AM CDT Saturday for
     the following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM...Galveston Bay...Matagorda
     Bay.

     Small Craft Advisory until 8 PM CDT Saturday for the following
     zones: Waters from Freeport to the Matagorda Ship Channel
     from 20 to 60 NM...Waters from High Island to Freeport from
     20 to 60 NM.

&&

Discussion...31
Aviation/Marine...45
Hazardous weather outlook, Apr 13, 3:02 PM CST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
402 PM CDT Fri Apr 13 2018

TXZ200-210>214-226-227-235>238-142115-
Austin-Brazoria-Chambers-Colorado-Fort Bend-Galveston-Harris-
Jackson-Liberty-Matagorda-Waller-Wharton-
402 PM CDT Fri Apr 13 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight

Scattered showers will continue to develop the rest of this
afternoon and evening as an upper level disturbance moves across
the area and the dry line approaches from the west. A few of the
stronger storms could produce large hail or damaging winds.

A cold front will cross the area between 2 AM and 6 AM. Scattered
showers and thunderstorms will accompany the front and a few of the
stronger storms could produce large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-142115-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
402 PM CDT Fri Apr 13 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Tonight

Strong onshore winds will continue this evening and a Small Craft
Advisory is in effect for the offshore waters through midnight.
Mariners in small craft should exercise caution.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A cold front will cross the coastal waters early Saturday. A
strong offshore flow will develop and additional Small Craft
Advisories will be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TXZ163-164-176>179-195>199-142115-
Brazos-Burleson-Grimes-Houston-Madison-Montgomery-Polk-
San Jacinto-Trinity-Walker-Washington-
402 PM CDT Fri Apr 13 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight

Scattered showers will continue to develop the rest of this
afternoon and evening as an upper level disturbance moves across
the area and the dry line approaches from the west. A few of the
stronger storms could produce large hail or damaging winds.

A cold front will cross the area between midnight and 4 AM.
Additional showers and thunderstorms will accompany the front and
again, the stronger storms could produce large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 13, 9:57 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1057 PM CDT FRI APR 13 2018

TXZ163-164-176>179-195-196-198-199-140445-
San Jacinto TX-Walker TX-Madison TX-Brazos TX-Grimes TX-Burleson TX-
Polk TX-Montgomery TX-Houston TX-Trinity TX-
1057 PM CDT FRI APR 13 2018

...SPECIAL WEATHER STATEMENT...

At 1056 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alto to 10 miles southwest of Millican.
Movement was east at 40 mph.

Winds in excess of 35 mph will be possible with these storms.

Locations impacted include...
College Station, Bryan, Huntsville, Crockett, Madisonville, Austonio,
Apple Springs, Trinity, Onalaska, Grapeland, Groveton, New Waverly,
Point Blank, Lovelady, Snook, Riverside, Bedias, Kurten, Kennard and
Latexo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 600 AM CDT for southeastern
Texas.

LAT...LON 3158 9517 3152 9510 3147 9510 3144 9501
      3134 9496 3133 9490 3115 9486 3111 9476
      3045 9532 3041 9664 3101 9616 3109 9598
      3109 9577 3114 9577 3116 9573 3121 9575
      3127 9573 3132 9566 3149 9574 3154 9565
TIME...MOT...LOC 0356Z 269DEG 41KT 3166 9513 3037 9633
Special weather statement, Apr 13, 10:02 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1102 PM CDT FRI APR 13 2018

TXZ195-197-210-211-140445-
Washington TX-Burleson TX-Colorado TX-Austin TX-
1102 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLORADO...
NORTHWESTERN AUSTIN...BURLESON AND WASHINGTON COUNTIES UNTIL 1145 PM
CDT...

At 1100 PM CDT, Doppler radar was tracking a strong thunderstorm
outflow winds near Dime Box, or 14 miles northeast of Giddings,
moving southeast at 30 mph.

Winds in excess of 40 mph will be possible with these storm
outflow winds.

Locations impacted include...
Brenham, Caldwell, Shelby, Somerville, Industry, Burton, Lake
Somerville Dam, Lyons, Deanville, Frelsburg, Quarry and Chriesman.

A Tornado Watch remains in effect until 600 AM CDT for southeastern
Texas.

LAT...LON 3070 9667 3053 9654 3041 9664 3042 9650
      3012 9619 2981 9663 2985 9667 2996 9657
      3004 9662 3015 9665 3016 9679 3020 9674
      3024 9673 3025 9669 3030 9664 3032 9674
      3039 9679 3047 9691 3054 9692 3056 9696
TIME...MOT...LOC 0400Z 319DEG 53KT 3030 9674
Special weather statement, Apr 13, 10:15 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1115 PM CDT FRI APR 13 2018

TXZ163-164-140445-
Houston TX-Trinity TX-
1115 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TRINITY AND HOUSTON
COUNTIES UNTIL 1145 PM CDT...

At 1114 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grapeland to 9 miles southwest of
Lovelady. Movement was east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Crockett, Apple Springs, Grapeland, Lovelady, Kennard, Latexo,
Weches, Pennington and Centralia.

A Tornado Watch remains in effect until 600 AM CDT for southeastern
Texas.

LAT...LON 3157 9521 3158 9517 3156 9514 3154 9514
      3152 9510 3149 9511 3147 9510 3144 9501
      3142 9500 3138 9495 3134 9496 3133 9490
      3130 9489 3128 9488 3126 9490 3123 9486
      3106 9557 3157 9545 3159 9528
TIME...MOT...LOC 0414Z 256DEG 28KT 3153 9539 3102 9555
Special weather statement, Apr 13, 10:54 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1154 PM CDT FRI APR 13 2018

TXZ164-177>179-199-140530-
San Jacinto TX-Walker TX-Polk TX-Montgomery TX-Trinity TX-
1154 PM CDT FRI APR 13 2018

...SPECIAL WEATHER STATEMENT...

At 1153 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lufkin to New Waverly. Movement was east
at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Southeastern Huntsville, Livingston, Apple Springs, Onalaska,
Corrigan, Groveton, New Waverly, Coldspring, Point Blank, Goodrich,
Seven Oaks, Sebastopol, Lake Livingston State Park, West Livingston,
Huntsville State Park, Leggett, Moscow, Oakhurst and Evergreen.

A Tornado Watch remains in effect until 600 AM CDT for southeastern
Texas.

LAT...LON 3133 9490 3130 9489 3128 9488 3126 9490
      3123 9486 3121 9486 3116 9485 3115 9486
      3111 9475 3111 9472 3109 9466 3110 9465
      3109 9464 3106 9456 3101 9466 3090 9463
      3053 9486 3048 9570 3134 9493
TIME...MOT...LOC 0453Z 265DEG 32KT 3142 9473 3055 9550
Special weather statement, Apr 13, 11:16 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1216 AM CDT SAT APR 14 2018

TXZ178-199-200-212-213-140600-
San Jacinto TX-Waller TX-Liberty TX-Harris TX-Montgomery TX-
1216 AM CDT SAT APR 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY...SOUTHERN SAN
JACINTO...EAST CENTRAL WALLER...NORTHWESTERN LIBERTY AND NORTHWESTERN
HARRIS COUNTIES UNTIL 100 AM CDT...

At 1215 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sebastopol to near Hockley. Movement was
east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Conroe, Humble, Tomball, Cleveland, Jersey Village, Willis,
Pinehurst, Northside / Northline, Kingwood, The Woodlands, Greater
Greenspoint, Spring, Aldine, Near Northside Houston, northeastern
Greater Heights, Hockley, Oak Ridge North, Shepherd, Panorama Village
and Shenandoah.

A Tornado Watch remains in effect until 600 AM CDT for southeastern
Texas.

LAT...LON 3053 9486 2979 9529 2993 9590 3049 9560
TIME...MOT...LOC 0515Z 277DEG 29KT 3090 9531 2999 9579
Special weather statement, Apr 13, 11:32 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1232 AM CDT SAT APR 14 2018

TXZ163-164-177>179-199-140615-
San Jacinto TX-Walker TX-Polk TX-Montgomery TX-Houston TX-Trinity TX-
1232 AM CDT SAT APR 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TRINITY...NORTH CENTRAL
MONTGOMERY...SAN JACINTO...SOUTHEASTERN HOUSTON...WESTERN POLK AND
SOUTHEASTERN WALKER COUNTIES UNTIL 115 AM CDT...

At 1231 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sebastopol to Woodloch. Movement was east
at 35 mph.

Winds in excess of 40 mph may be possible with these storms.

Locations impacted include...
Southeastern Huntsville, Livingston, Trinity, Onalaska, Corrigan,
Groveton, New Waverly, Coldspring, Point Blank, Riverside, Goodrich,
Seven Oaks, Sebastopol, Lake Livingston State Park, West Livingston,
Huntsville State Park, Leggett, Moscow, Oakhurst and Evergreen.

A Tornado Watch remains in effect until 600 AM CDT for southeastern
Texas.

LAT...LON 3112 9479 3111 9476 3053 9487 3049 9559
      3113 9534 3113 9479
TIME...MOT...LOC 0531Z 250DEG 33KT 3097 9524 3020 9540

The radar

The Houston radar (KHGX), 101 km away, was scanning. The volume nearest the first event began at 05:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
April 13, 11:45 PM CST
Where
Montgomery County, 1.23 mi SSE of Granger
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.315, -95.470

There was some minor roof damage and broken windows near the intersection of Highway 105 and West Dallas Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739828.